Hello, dear readers, and welcome back for our monthly letters column. Warmer weather is here, so please remember to use sun protection, fend off mosquitoes with bug spray and be aware of ticks as you head outdoors. And now, onward to your questions and comments.
-- After a column about osteoporosis, we heard from a reader dealing with the condition. “I was diagnosed three years ago and tried several medications,” she wrote. “They all had side effects, though, especially on the bowels. What about AlgaeCal?”
The product you’re asking about is a plant-based calcium supplement enhanced with vitamins and minerals. A study published in the Journal of the American College of Nutrition in 2016 found that some people using the product did see an increase in bone density and that the product wasn’t associated with adverse health effects. We encourage you to discuss this option with your health care provider, and also to explore nonbisphosphonate treatments, which are delivered via injection or infusion.
Meanwhile, exercise is an important component of bone health, and we’re glad to know you’ve made it part of your daily routine. In addition to aerobic activities, be sure to include resistance and weight-bearing exercises as well.
-- When discussing the importance of adequate sleep, we have referred to melatonin. A reader wondered about potential side effects. “A couple of years ago, I started taking melatonin before bedtime,” she wrote. “After a few months, I started to feel light-headed and unfocused during the daytime. I stopped taking it, and I started to feel better. Have you ever heard of this before?”
Although melatonin tends to be a benign supplement, it’s efficacy as a sleep aid can vary depending on the dose and the individual. So do side effects, which can include the fuzziness and light-headedness you describe. People have also reported daytime sleepiness, short-term feelings of depression and gastric issues. We’ve had a number of letters about poor sleep (no surprise, considering the year we’ve all just had), so we’ll address nonpharmacologic approaches to insomnia in an upcoming column.
-- A reader had a question in response to a column about bronchiectasis, which is when inflammation and infection cause the bronchial tubes of the lungs to become thickened. “My wife was diagnosed with bronchiectasis in 2007 and had three or four flareups per year that were treated in various ways,” he wrote. “Since being treated with a new medication, she’s had almost no mucus and only one minor flareup in six years. Can bronchiectasis go into remission?”
Yes, the good news is that bronchiectasis can go into remission, which is when the signs and symptoms of a disease are reduced or disappear. However, remission is not a cure. Your wife’s bronchiectasis is under control due to her medications and treatment protocols, so it’s important for her to continue to adhere to them.
Thank you, as always, for your questions and kind comments. We love hearing from you. We continue to get a lot of vaccine questions and will devote a column to them soon.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10880 Wilshire Blvd., Suite 1450, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)